What is known and objective: Hydralazine is an effective antihypertensive drug which acts by vasodilatation. It is well known to cause drug-induced lupus erythematosus. Nevertheless, the overall safety profile is good and cutaneous adverse effects are uncommon. To the best of our knowledge, hydralazine has never been reported to cause Stevens-Johnson syndrome (SJS) or toxic epidermal necrolysis (TEN).
Case summary: We herein report the first case of hydralazine-induced TEN in a patient with end-staged renal failure. Despite meticulous wound management and intensive medical care, the patient died of a sudden cardiac arrest on day 10 of admission.
What is new and conclusion: We speculate that patients with renal failure may be predisposed to a higher risk of allergy to drug entities that are rarely associated. Physicians should be aware that hydralazine can be a potential cause for severe allergic reaction such as SJS or TEN, particularly in the setting of poor renal excretory function. Patient education and cautious monitoring by physicians are essential for early diagnosis and hence successful management of the life-threatening condition.
Keywords: Stevens-Johnson syndrome; hydralazine; renal failure; toxic epidermal necrolysis.
© 2014 John Wiley & Sons Ltd.